Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 276, NWS Jackson, MS

May 21, 2001Catahoula Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2001, 3:45 PM CDT for Catahoula Parish, Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 21, 2001, 3:45 PM CDT (20:45 UTC)
Expired
May 21, 2001, 4:30 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Catahoula Parish, LA

The radar

The Ft Polk radar (KPOE), 109 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 212045
SVRJAN
LAC025-212130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CATAHOULA PARISH IN NORTHEAST LOUISIANA

* UNTIL 430 PM CDT

* AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 13 MILES WEST OF JONESVILLE...MOVING EAST AT 
  35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR JONESVILLE AT 405 PM CDT

WINDS OF UP TO 70 MPH ARE POSSIBLE WITH THIS STORM.

HAIL TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.

LAT...LON 3170 9216 3151 9216 3149 9177 3160 9182
          3175 9177

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 PM CDT, 45 minutes earlier.

Area forecast discussion, May 21, 3:00 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON MAY 21 2001

AVN FINALLY CAME INTO LINE WITH SLOWER ETA...DEVELOPING WAVE ON COLD
FRONT OVER SE TX. AVN LOOKING MORE ACCURATE SO FAR ON AFTERNOON
FRONTAL POSITION AND WEAKENING OF UPPER DYNAMICS NWRN ZONES. BAND OF
CONVECTION THAT DEVELOPED ALONG OUTFLOW BOUNDARY EARLIER...FROM SE
TX INTO ERN MS...SHOWING ONLY SLIGHT SWD DRIFT AND SATELLITE PIX
INDICATING INTENSIFICATION OF CONVECTION ALONG WRN PTN OF LINE. WILL
KEEP CHANCE OF SEVERE STORMS DOWNSTREAM OF OUTFLOW BOUNDARY FOR THIS
EVENING. ERN AREAS ALSO LOOK POTENTIALLY SEVERE FOR TONIGHT. COLD
FRONT TO MOVE INTO ERN AREAS TONIGHT...WHERE SURFACE DEWPOINTS
REMAIN IN THE UPPER 60S AND LOWER 70S. MODELS AGREE ON A SIGNIFICANT
INCREASE IN UPPER JET STRENGHTH TONIGHT...THE ETA JET MAX FORECAST
AT 140KTS WHILE THE AVN SHOWS 110KTS. WILL KEEP AT LEAST CHANCE OF
RAIN FOR AREAS TO NORTH OF OUTFLOW BOUNDARY DUE TO IMPENDING FRONTAL
PASSAGE AND TRACK OF STRENGTHENING OF UPPER JET MAX.

MODELS AGREE FRONT TO MOVE JUST SE OF FORECAST AREA BY 12Z TUESDAY.
850 MB FLOW REMAINING FROM THE SW FOR EXTREME SE ZONES BY DAYBREAK
TUESDAY BUT SWITCHING TO THE NW BY THE AFTERNOON. WILL KEEP SLIGHT
CHANCE POPS EXTREME SE ZONES EARLY...OTRW DRY FORECAST FOR TOMORROW.
WILL SEE STRONG COLD AIR ADVECTION DEVELOPING TO THE REAR OF THE
FRONT FOR UNSEASONABLY COOL TEMPERATURES THE NEXT FEW DAYS.

HIGHEST QPF AMOUNTS TO OCCUR BY 12Z TUE. EXPECT HEAVIEST AMOUNTS ERN
AND SRN ZONES AS BOUNDARIES TRACK ACROSS THOSE AREAS TONIGHT. NCEP
BRUSHES 1/2 INCH AMOUNTS S AND E MS THROUGH 00Z WED. THIS LOOKS IN
THE BALLPARK BUT EXPECT 1/2 TO 1 INCH TOTALS OVER MUCH OF THAT AREA
BEFORE RAIN ENDS TUE MORNING.

UPPER TROUGH SETTING UP OVER REGION TOMORROW AND PERSISTING THROUGH
THE BEGINNING OF NEXT WEEK. SERIES OF SHORTWAVES TO PIVOT THROUGH
UPPER TROUGH THROUGH THE EXTENDED PERIOD. WILL BE DIFFICULT TO TIME
THESE FEATURES. WILL LEAVE SAT AND SUN DRY FOR NOW SINCE EXTENDED
MODELS INCREASE HEIGHTS OVER AREA AS UPPER TROUGH SHIFTS SLIGHTLY
EWD. WILL ADD CHANCE OF SHOWERS FOR MONDAY SINCE MRF DRAGS MOISTURE
MAiX BACK WITH THE SHORTWAVE THAT DROPS INTO REGION IN NWLY FLOW
ALOFT.

PRELIM NUMBERS:
JAN 60/75/52/79 7-0-
MEI 63/75/49/70 820-

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, May 21, 11:30 AM CDT, 4 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1130 AM CDT MON MAY 21 2001

...THUNDERSTORMS...
SEVERE STORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS AFTERNOON AND
TONIGHT. THE MAIN SEVERE WEATHER THREATS AREAWIDE WILL BE DAMAGING
STRAIGHT LINE WINDS TO 70 MPH...AND LARGE HAIL. THE GREATEST THREAT
FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF A  LINE FROM BASTROP
LOUISIANA...TO WEST POINT MISSISSIPPI...AND ROUGHLY NORTH OF
INTERSTATE 20.  IN THESE AREAS...AN ISOLATED  TORNADO WILL ALSO BE
POSSIBLE THROUGH EARLY EVENING.  THE THREAT FOR ISOLATED SEVERE
STORMS WILL SHIFT SOUTHEASTWARD DURING THE OVERNIGHT HOURS WHEN
INSTABILITY PARAMETERS SHOULD BE WEAKENING. ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT OFFICIALS
WILL LIKELY BE REQUIRED THROUGH A PORTION OF TONIGHT.

...FLOODING...
SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL THIS
AFTERNOON AND TONIGHT OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. WIDESPREAD FLOODING IS NOT
EXPECTED DUE TO VERY DRY SOIL CONDITIONS. THE HEAVY RAINFALL THREAT
WILL BE MAINLY THROUGH THIS EVENING NORTHWEST OF THE NATCHEZ TRACE
PARKWAY...AND TONIGHT SOUTHEAST OF THE NATCHEZ TRACE PARKWAY.
WHERE STRONGER THUNDERSTORMS OCCUR...AND WHERE MULTIPLE STORMS MOVE
OVER THE SAME AREA...TWO TO THREE INCHES OF RAIN WILL BE POSSIBLE.

...NON PRECIPITATION...
GUSTY SOUTHWEST WINDS OF 15 TO 20 MPH CAN BE EXPECTED THROUGH EARLY
TONIGHT AS A STRONG LATE SPRING COLD FRONT ENTERS THE REGION.  AN
AREA OF LOW PRESSURE ALONG THE FRONT IN EAST TEXAS...WILL HELP
STRENGTHEN THE LOW LEVEL WINDS IN MOST OF NORTHEAST LOUISIANA AND
CENTRAL MISSISSIPPI THIS AFTERNOON. WIND GUSTS TO 30 MPH ARE
POSSIBLE MAINLY NORTHWEST OF A MERIDIAN TO BROOKHAVEN LINE...AND
SOUTHEAST OF A BASTROP LOUISIANA TO WEST POINT MISSISSIPPI LINE. THE
FRONT SHOULD CROSS MUCH OF THE AREA DURING THE NIGHT TIME HOURS
WITH NORTHWEST WINDS BY TUESDAY MORNING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, May 21, 12:01 PM CDT, 3 hours 44 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1201 PM CDT MON MAY 21 2001

...THUNDERSTORMS...
WIDELY SCATTERED THUNDERSTORMS WILL MIX IN WITH A BAND OF SHOWERS
ACROSS EAST CENTRAL AND SOUTHEAST MISSISSIPPI THOUGH THE
OVERNIGHT HOURS. WITH TEMPERATURES IN THE 60S TO LOWER 70S ACROSS
CENTRAL AND EASTERN MISSISSIPPI...INSTABILITY HAS LESSENED SUCH
THAT THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY SHOULD NOT BE NEEDED FOR
THE REST OF THE NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:06 PM CDTSevere Thunderstorm WarningJANConcordia54 min
May 21, 6:52 PM CDTSevere Thunderstorm WarningJANMorehouse38 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.